Heavy Rain, Valley
- When
- July 29, 7:00 AM CST to July 30, 7:00 AM CST
- Where
- Valley County, 4 mi E of Arcadia
- Reported by
- CoCoRaHS
- Coordinates
- 41.430, -99.053
Total rainfall over the past 24 hours was 4.25 inches, much of which fell in past 3-4 hours.
Heavy rain and flash flooding occurred on this Saturday morning, along with a few reports of severe hail and winds between Grand Island and Hastings. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Heavy rain and flash flooding occurred on this Saturday morning, along with a few reports of severe hail and winds between Grand Island and Hastings. Between midnight and 1 a.m. CST, small, isolated single-cell thunderstorms developed over central Nebraska, between Ainsworth and Lexington. As the night progressed, they were joined by more storms with an increasing trend toward a multicell convective mode as a common cold pool formed. The southern end of the developing MCS drifted eastward into Valley and Sherman Counties, with the deep convection on the west side of the MCS remaining quasi-stationary. After 6 a.m. CST, the northern portion of the MCS (over the Sandhills) weakened while the southern portion became dominant. By 6:30 a.m. CST, the dominant storms evolved into a short east-west oriented squall line across Sherman and Howard Counties. This line subsequently dropped southeast across Hall between 7 and 8 a.m. CST, then continued all the way down to Hebron, exiting south central Nebraska a little after 10 a.m. CST. Cell training produced a north-northwest to south-southeast oriented swath of 3 to 5 inches of rain across Valley, Sherman, and Howard Counties. Minor flash flooding resulted in water covering roads in some areas. As the storms tracked across Hall and northern Adams Counties, some low-end severe hail (dime to quarter size) occurred in a few spots. The most significant report of severe weather was a blown over tractor-trailer near the Interstate 80 interchange at Alda.
This MCS developed far from any fronts, but on the eastern edge of a tongue of higher theta-e air in the lower levels, in the presence of warm air advection and deep convergence. A 25-30 kt low level jet over and just west of the genesis region. The front that moved through the region, on Wednesday the 27th, was quasi-stationary from the Ohio Valley southwest to Oklahoma, with its western extent banked up against the Rockies in Colorado and Wyoming. High pressure encompassed much of the north central and northeast U.S. These elevated thunderstorms developed in a regime in which surface temperatures were in the lower to middle 60s, with dewpoints in the upper 50s to lower 60s. In the upper levels, the Westerlies were weak and covered the northern half of the U.S. They were fairly zonal in character, but did exhibit a slight ridge over the Northern Rockies, with a pair of weak shortwave troughs moving through the mid-Mississippi Valley and Nebraska and Kansas. This MCS occurred along the eastern fringe of a tight instability gradient in which MUCAPE was between 500 and 900 J/kg. Mid-level lapse rates were moist adiabatic. Effective deep layer shear was between 35 and 45 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 29, 5:39 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 639 AM CDT FRI JUL 29 2016 .SHORT TERM...(Today and tonight) Issued at 420 AM CDT Fri Jul 29 2016 The biggest challenge will be determining any precipitation chances and timing. First off, we may have some patchy fog this morning as wind has become light and we did have some rain yesterday in spots. But the wind will have a north component and should stay just strong enough to prevent visibility from dropping below 3 miles for most locations. Northwest flow will prevail as a stationary boundary will be well south and west of the CWA. Small perturbations could kick of precipitation at pretty much any time today and tonight. Severe chances will be lower today as the main focus for anything strong to severe should be mainly near the aforementioned boundary. However,the risk of a rogue strong thunderstorm is non- zero, as there is at least moderated bulk shear along with up to moderate instability. Sky cover could really stick around today, and keep conditions cooler, which will lead to reduced chance of thunderstorms from developing. Only minor changes were made to the forecast with small chances of rain pretty much anytime in the short term with highs today near 80 to the lower 80s and lows tonight in the lower to mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 420 AM CDT Fri Jul 29 2016 Northwest flow continues across the plains early in the period, then a broad ridge pushes through the region early in the week. Later in the week there will be southwest flow. There will be several upper level waves that move through the region, all through the period. Timing the individual waves is a challenge and there will be chances for precipitation almost every period. The models are a little different on Saturday whether the wave is during the day or during the evening. Have kept some small POPs daytime, but have better chances during the evening when the ECMWF and GFS bring the precipitation to the area. Sunday and Sunday night the area seems to be in a lull and have kept them dry. Temperatures over the weekend will continue to be in the 80s to lower 90s. By Monday the ridge starts to move into the area. This is a broad ridge and is almost more zonal flow. Monday remains dry, but by Monday night there is another upper level wave that moves into the area. Through Wednesday, there will continue to be several upper level waves that move through the area. Have kept fairly small POPs for portions of the forecast area during the period. With the ridge across the area, temperatures will be in the 90s. On Thursday there will be a cold front that moves into the forecast area and stalls near the Kansas/Nebraska border. The chances for thunderstorms continue, but the temperatures will be a little cooler again, especially in the north. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday morning) Issued at 637 AM CDT Fri Jul 29 2016 VFR Conditions are forecast. There is an outside chance of short- term MVFR visibility for the first couple of hours this morning, but it appears that most of this should remain west/northwest of the terminals. There will be a small chance of thunderstorms today into tonight, but generally not enough coverage to worry too much about. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...JCB AVIATION...Heinlein
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 452 AM CDT FRI JUL 29 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 452 AM CDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AT VARIOUS TIMES AND LOCATIONS TUESDAY NIGHT THROUGH SATURDAY. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BE SEVERE WEDNESDAY. OTHER STORMS COULD ALSO BE SEVERE LATER IN THE WEEK...BUT AT THE PRESENT TIME THERE IS TOO MUCH UNCERTAINTY TO IDENTIFY SPECIFIC TIMES AND LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/JCB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 AM CDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SMITH CENTER 39.78N 98.78W
07/29/2016 M2.41 INCH SMITH KS CO-OP OBSERVER
24 HOUR TOTAL... MOST OF WHICH FELL LATE THURSDAY
AFTERNOON.
&&
PETRThe Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
5 heavy rain, 3 flash flood, 3 hail, 3 thunderstorm wind. Local standard time, as filed.
Total rainfall over the past 24 hours was 4.25 inches, much of which fell in past 3-4 hours.
Total rainfall over the past 24 hours was 3.55 inches, much of which fell in past 3-4 hours.
Total rainfall over the past 24 hours was 3.76 inches, much of which fell in past 3-4 hours.
Total rainfall over the past 24 hours was 3.13 inches, much of which fell in past 3-4 hours.
Report of 4.75 inches of rain in the past 24 hours, with approximately 4 inches of that falling in the past 3 hours.
Heavy rainfall over a few hours resulted in water running over the intersection of Highways 70 and 58 east of Arcadia for a short time. There were portions of a number of county roads and driveways covered with water. Ground truth rainfall totals ranged from 3 to 5 inches.
Heavy rainfall over a few hours resulted in water running over the intersection of Highways 70 and 58 east of Arcadia for a short time. There were portions of a number of county roads and driveways covered with water. Ground truth rainfall totals ranged from 3 to 5 inches.
Penny to quarter size hail was reported on the Hall and Merrick County line.
Heavy rainfall over a few hours resulted in water running over a portion of Highway 11 approximately 2 miles north of Dannebrog for a short time. Radar estimates showed that 3 to 5 inches of rain may have fallen over the area. There was one ground truth rainfall report of 3.13 inches in Dannebrog.
A semi truck and trailer were blown over near the Alda interchange of Interstate 80.
A large tree was blown down, covering a portion of Shady Bend Road on the east side of Grand Island. The exact diameter of the tree was unknown, but a front-end loader was required to move the tree from the road.
Wind gusts were estimated to be 60 MPH. Spotter was pulled over on the side of Highway 281 due to blinding rain, and also reported that vehicle was rocking due to the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643310, 643312, 643313, 643314, 643308, 643331, 643333, 643292, 643325, 643293, 643294, 643295, 643289, 643290.